Side effects of dilating drops?

Addtional information on drugs and medications.

Moderators: Mike Bartolatz, kwork

Post Reply
ElizabethN
Posts: 1
Joined: Tue May 30, 2006 5:34 pm

Side effects of dilating drops?

Post by ElizabethN » Tue May 30, 2006 5:50 pm

I'm having my first (hopefully only) bout of iritis. It took about two weeks for it to be diagnosed correctly, since my GP told me it was a viral infection and that I should "tough it out". :roll: I've been on prednisolone acetate (six drops a day) for almost three weeks now. I was on dilating drops for about a week and a half (two drops a day), until the iris came unstuck from the lens.

During the time that I was on the dilating drops, I was having severe cycling depressive episodes - periods of an hour or two where I couldn't stop crying, interspersed with pretty normal mood (for background, I was on antidepressants for almost ten years, and finally got off them in December). They started the day I went on the dilating drops, and pretty much went away about two days after I stopped. I asked my opthamologist about them (before I stopped the dilating drops), and she told me that neither those nor the steroids had any systemic effects, and that I should talk to my GP, which I did the same day I stopped the dilating drops.

My GP also said that the eye medicines didn't have systemic effects, and wrote me a prescription for a new antidepressant. (I told him that these rapid-cycling symptoms felt totally different from anything I had had in my previous depression, but he dismissed that.) I haven't filled the new script, because I've been feeling better since a couple days after I stopped the dilating drops. I've been trying to get pregnant, and I'm leery of starting a new drug right now if it's not absolutely necessary.

Has anyone experienced depression as a side effect of dilating drops? Am I grasping at straws here? I just feel like something is going on that my doctors are not getting.

KimB
Posts: 1
Joined: Wed Apr 11, 2007 6:23 pm

Re: Side Effects

Post by KimB » Wed Apr 11, 2007 6:38 pm

Hi, it is quite possible you had a side effect of depression. I was recently on dilating drops and am still on prednisone drops. My case is mild so I was able to stop the dilating drops (hated them). But I found I got depressed when I was on the dilating drops and prednisone both. It was a strange kind of depression that felt like I was being pulled "down" and life seemed meaningless. I looked up the side effects of prednisone and sure enough it mentions mood side effects. However, I did not try searching on the dilating drops. I just mentioned this today to my doctor and he agreed it can happen with prednisone. When I reduced the number of drops I felt much better.

The doctor showed me how to pinch my tear ducts after applying the drops so they would not drain down into my stomach... reducing how much was absorbed I guess.

Hope this helps a little. I know I would hesitate to go on yet another drug with its own set of side effects. You should be able to search the internet for side effects.

Mike Bartolatz
Posts: 6595
Joined: Fri Feb 06, 2004 9:58 pm

Post by Mike Bartolatz » Thu Apr 12, 2007 1:26 am

the corticosteroid shouldn't be the problem as it is very weak and as you have ocluded the punctum by pressing in on the inside corner of the eye, the drugs won't go down your sinuses and into your throat and then to your stomach. so systemic absorbtion is very minimal.
the dilating drop is another story and I'll try to do some research on the topic. there are some drugs with adverse side effects in opthalmic patients, even some dilating drops are included but I don't know about depression as a result of them or at least I can't recall offhand such a thing.

wish you the best,
Mike
Mike Bartolatz
Moderator

Post Reply